Skip to content
My WebMD Sign In, Sign Up
tkr and incontinence
avatar
An_250600 posted:
I had tkr six weeks ago and have issues with incontinence. Is this normal?
Reply
 
avatar
jeanneinct responded:
I had several near-accidents during the early weeks,too. I assumed it was a result of the knee swelling and as that fluid recedes, it gets expelled throughout the body and eventually through the bladder. The medications you're taking for pain will also be a factor since most narcotics have an effect on smooth muscle which the bladder is made of. I had to take precautions not to drink too much fluid before going to sleep and I woke up at 4 a.m. to go to the bathroom every night for weeks. Your incontinence will improve as you need less and less pain medication.

I wasn't too concerned about this problem because on the initial visit of my home care nurse it was one of the questions she asked "are you having any problem with incontinence?". When she asked me that, I realized that it's a very common but temporary inconvenience. It will get better and it happens abruptly, One day you just realize that it's no longer a problem.
 
avatar
dogwatcher1 replied to jeanneinct's response:
This is good to know because I too, have had issues at night with making it to the toilet in time. Last night was really bad but it helps to know I'm not alone.
 
avatar
oldordie responded:
There are several brands of panty liners that can be used for mild incontinence. When I first had surgery a pad was sometimes not enough to hold everything while trying to get to a toilet. After a week or so, a large pad has been able to contain everything. I find that the more the nerve block wears off the more I am able to make it to the toilet on time. I know they tell you that the nerve block wears off in the first day or so but that is just not true for everyone. I am at 17 days and there are large areas of my leg that are still numb, but daily I can feel more and more. I also can connect my incontinence to the amount of numbness. Just hang in there, things will get better.
 
avatar
jeanneinct replied to oldordie's response:
Hopefully the side effect of incontinence will diminish and eventually disappear eventually. If it doesn't, I would suggest you tell your doctor because there are exercises and drugs that can help. You can try bladder training during the daytime.You may start by trying to hold off for 10 minutes every time you feel an urge to urinate. The goal is to lengthen the time between trips to the toilet until you're urinating every two to four hours. Exercises known as Kegles can strengthen your urinary sphincter and pelvic floor muscles — the muscles that help control urination. Anticholer prescription medications calm an overactive bladder, so they may be helpful for urge incontinence. Several drugs called anticholinergics can calm an overactive bladder such as Ditropan, Detrol, and Enablex. Possible side effects of these medications include dry mouth, constipation, blurred vision and flushing.

I still have total lack of feeling on one side of my knee but it's not due to the nerve block for pain management after surgery. It is not uncommon for the skin at the front of the knee and the outer side of the incision to be numb because a branch of a small nerve is cut during surgery. Sensation usually returns to normal within months.


Helpful Tips

tkr
after I had my tkr, I learned to go down stairs backwards hanging on a banister or my husbands arm. This was 13 years ago. it really took ... More
Was this Helpful?
0 of 0 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Joint Replacement Center